Duke Mathematical Journal

The geometric theta correspondence for Hilbert modular surfaces

Jens Funke and John Millson

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We give a new proof and an extension of the celebrated theorem of Hirzebruch and Zagier that the generating function for the intersection numbers of the Hirzebruch–Zagier cycles in (certain) Hilbert modular surfaces is a classical modular form of weight 2. In our approach, we replace Hirzebruch’s smooth complex analytic compactification of the Hilbert modular surface with the (real) Borel–Serre compactification. The various algebro-geometric quantities that occur in the theorem are replaced by topological quantities associated to 4-manifolds with boundary. In particular, the “boundary contribution” in the theorem is replaced by sums of linking numbers of circles (the boundaries of the cycles) in 3-manifolds of type Sol (torus bundle over a circle) which comprise the Borel–Serre boundary.

Article information

Duke Math. J., Volume 163, Number 1 (2014), 65-116.

First available in Project Euclid: 8 January 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14G35: Modular and Shimura varieties [See also 11F41, 11F46, 11G18]
Secondary: 32N10: Automorphic forms


Funke, Jens; Millson, John. The geometric theta correspondence for Hilbert modular surfaces. Duke Math. J. 163 (2014), no. 1, 65--116. doi:10.1215/00127094-2405279. https://projecteuclid.org/euclid.dmj/1389190325

Export citation


  • [1] N. Bergeron, J. Millson, and C. Moeglin, Hodge type theorems for arithmetic manifolds associated to orthogonal groups, preprint, arXiv:1110.3049v2 [math.NT].
  • [2] A. Borel and L. Ji, Compactifications of symmetric and locally symmetric spaces, Birkhäuser, Boston, 2006.
  • [3] A. Borel and J.-P. Serre, Corners and arithmetic groups, Comment. Math. Helv. 48 (1973), 436–491.
  • [4] J. H. Bruinier, “Hilbert modular forms and their applications” in The 1-2-3 of Modular Forms, Universitext, Springer, Berlin, 2008, 105–179.
  • [5] J. H. Bruinier and J. Funke, On two geometric theta lifts, Duke Math J. 125 (2004), 45–90.
  • [6] J. W. Cogdell, Arithmetic cycles on Picard modular surfaces and modular forms of Nebentypus, J. Reine Angew. Math. 357 (1985), 115–137.
  • [7] D. DeTurck and H. Gluck, Electrodynamics and the Gauss linking integral on the $3$-sphere and in hyperbolic $3$-space, J. Math. Phys. 49 (2008), no. 2, 023504.
  • [8] H. Flanders, Differential forms with applications to the physical sciences, Math. Sci. Eng. 11, Academic Press, New York, 1963.
  • [9] J. Funke, Heegner divisors and nonholomorphic modular forms, Compos. Math. 133 (2002), 289–321.
  • [10] J. Funke, Singular theta liftings for unitary groups and the construction of Green currents for special cycles, in preparation.
  • [11] J. Funke and J. J. Millson, Cycles in hyperbolic manifolds of non-compact type and Fourier coefficients of Siegel modular forms, Manuscripta Math. 107 (2002), 409–449.
  • [12] J. Funke and J. Millson, Cycles with local coefficients for orthogonal groups and vector-valued Siegel modular forms, Amer. J. Math. 128 (2006), 899–948.
  • [13] J. Funke and J. Millson, “Spectacle cycles with coefficients and modular forms of half-integral weight” in Arithmetic Geometry and Automorphic Forms, Adv. Lect. Math. (ALM) 19, International Press, Somerville, Mass., 2011, 91–154.
  • [14] J. Funke and J. Millson, Boundary behaviour of special cohomology classes arising from the Weil representation, J. Inst. Math. Jussieu 12 (2013), 571–634.
  • [15] J. Funke and J. Millson, The geometric theta correspondence for Picard modular surfaces, in preparation.
  • [16] H. He and J. W. Hoffman, Picard groups of Siegel modular $3$-folds and $\theta$-liftings, J. Lie Theory 22 (2012), 769–801.
  • [17] F. Hirzebruch and D. Zagier, Intersection numbers of curves on Hilbert modular surfaces and modular forms of Nebentypus, Invent. Math. 36 (1976), 57–113.
  • [18] S. S. Kudla, Central derivatives of Eisenstein series and height pairings, Ann. of Math. (2) 146 (1997), 545–646.
  • [19] S. Kudla, Integrals of Borcherds forms, Compos. Math. 137 (2003), 293–349.
  • [20] S. Kudla, “Special cycles and derivatives of Eisenstein series” in Heegner Points and Rankin $L$-series, Math. Sci. Res. Inst. Publ. 49, Cambridge Univ. Press, Cambridge, 2004, 243–270.
  • [21] S. S. Kudla and J. J. Millson, The theta correspondence and harmonic forms, I, Math. Ann. 274 (1986), 353–378.
  • [22] S. Kudla and J. Millson, The theta correspondence and harmonic forms, II, Math. Ann. 277 (1987), 267–314.
  • [23] S. Kudla and J. Millson, Tubes, cohomology with growth conditions and an application to the theta correspondence, Canad. J. Math. 40 (1988), 1–37.
  • [24] S. Kudla and J. Millson, Intersection numbers of cycles on locally symmetric spaces and Fourier coefficients of holomorphic modular forms in several complex variables, Publ. Math. Inst. Hautes Études Sci. 71 (1990), 121–172.
  • [25] J. Milnor, Singular Points of Complex Hypersurfaces, Ann. of Math. Stud. 61, Princeton Univ. Press, Princeton, 1968.
  • [26] T. Oda, On modular forms associated with indefinite quadratic forms of signature $(2,n-2)$, Math. Ann. 231 (1977/78), 97–144.
  • [27] T. Shintani, On construction of holomorphic cusp forms of half integral weight, Nagoya Math. J. 58 (1975), 83–126.
  • [28] W. P. Thurston, Three-dimensional Geometry and Topology, I, Princeton Math. Ser. 35, Princeton Univ. Press, Princeton, 1997.
  • [29] G. van der Geer, Hilbert Modular Surfaces, Ergeb. Math. Grenzgeb. (3) 16, Springer, Berlin, 1988.
  • [30] C. A. Weibel, An Introduction to Homological Algebra, Cambridge Stud. Adv. Math. 38, Cambridge Univ. Press, Cambridge, 1994.